Have you ever gotten little dots around your eyes or on your face after doing a bunch of handstand push-ups in a workout? For me, any workout where I’m upside down for any length of time (handstand walks, HSPU, etc.), I can expect these little dots to appear. So, I did some research to see if I could uncover this small mystery and thought some of you might be plagued by these dots. Here’s what I found:
They are called petechaie. According to the Mayo website:
“They are tiny blood vessels (capillaries) link the smallest parts of your arteries to the smallest parts of your veins. Petechiae appear when capillaries bleed, leaking blood into the skin. Prolonged straining (vomiting, coughing, sneezing, getting choked) can cause this bleeding.”
So congratulations! Just like me, you were “prolonged in your straining” of HSPU! You were working so hard and your body was trying to accomplish what you were demanding of it so much that you burst! Literally!
In addition, if you have been taking aspirin you might be contributing to these dots appearing. Aspirin is used to quell minor body aches and pains, and to reduce inflammation when we’re sore. But it’s an anticoagulant which means it thins your blood slightly which can contribute to bruising, bleeding, and bleeding in the skin. Supplements like fish oil in high doses can also act as an anticoagulant. If you are needing the anti-inflammatory effects of aspirin without the extra bleeding then consider Ibuprofen (Advil) or Naproxen (Aleve).
Don’t worry! These little hemorrhages will go away within a few days. If you find that you get them without trauma, you do need to get them checked out. There are bacteria and other infections that can cause these petechaie to burst. Or if you feel that you get them too often, go get your platelet level checked.